Savvy patients have learned that it is essential to ask physicians and pharmacists about side effects before they take any medicine. Drugs can cause reactions that range from mild discomfort to life-threatening complications.
Even a thoughtful consumer may forget another crucial question: What will happen when I stop this medication? Many drugs can cause trouble if they are stopped abruptly.
The Patient Information on the back of an Effexor XR ad has a heading, “What happens when I stop using Effexor XR?” When people stop suddenly, they may experience symptoms such as agitation, anxiety, confusion, diarrhea, dizziness, dry mouth, muscle twitching, headaches, insomnia, loss of appetite, nausea, nervousness, nightmares, poor coordination, seizures, sensory disturbances (like electric shock sensations), sleepiness, sweating, tinnitus, tremor, unpleasant mood or vomiting.
That’s hardly a pleasant prospect. We wonder if people review that list before they begin taking the antidepressant.
Effexor XR is not the only medicine that can cause symptoms if it is stopped abruptly. Other antidepressants, such as Paxil or Zoloft, may cause similar problems.
Anti-anxiety medications are notorious for causing withdrawal symptoms when they are stopped suddenly. We heard from one person: “I would like to warn your readers about the dangers of long-term use of benzodiazepines (tranquilizers like Klonopin, Valium, Ativan or Xanax). A psychiatrist prescribed Klonopin for me for a year because of an anxiety disorder. I became addicted to it and began to have severe withdrawal symptoms between doses. I tried to taper off the drug but was unsuccessful.
“Finally, I checked into a psychiatric hospital for detox. The withdrawal from this drug was HORRIBLE, with extreme agitation, sensitivity to light and noise, sweating, cold chills, muscle twitching, and fear of being left alone. Some days all I could do was sit and rock and cry.
“It has taken me a year to recover. Some people are extremely sensitive to these drugs and should not take them longer than several weeks.”
We discuss getting off such medicines in our Guide to Psychological Side Effects. It can be downloaded for $2 from this Web site.
Psychiatric drugs aren’t the only ones that may be hard to stop. Acid-suppressing medicines such as Prilosec or Nexium can trigger severe stomach acidity when they are discontinued. One reader wrote: “I have tried to get off Prilosec. I am strong willed and can do almost anything I set my mind to–except stop this drug.
“The first day I stopped was not too bad. The next day, my empty stomach was on fire. It felt like I had a bad second-degree sunburn inside my stomach. I was in tears, bent double at times, and my husband and a friend told me to PLEASE start back on Prilosec because they could not take my moaning. I took the Prilosec and felt much better the next day. I’ll never try that again!”
People need to understand the consequences of stopping medication before they begin. Whether it’s an over-the-counter decongestant nasal spray or a prescription antidepressant, getting off the drug can be extremely challenging.